Mechanisms and points of control in the spread of inflammation: a mathematical investigation

Bayani, A., Dunster, J.L., Crofts, J.J. ORCID: 0000-0001-7751-9984 and Nelson, M.R. ORCID: 0000-0001-5320-2464, 2020. Mechanisms and points of control in the spread of inflammation: a mathematical investigation. Bulletin of Mathematical Biology, 82 (4): 45. ISSN 0092-8240

[img]
Preview
Text
1312724_Nelson.pdf - Post-print

Download (119kB) | Preview

Abstract

Understanding the mechanisms that control the body’s response to inflammation is of key importance, due to its involvement in myriad medical conditions, including cancer, arthritis, Alzheimer’s disease and asthma. While resolving inflammation has historically been considered a passive process, since the turn of the century the hunt for novel therapeutic interventions has begun to focus upon active manipulation of constituent mechanisms, particularly involving the roles of apoptosing neutrophils, phagocytosing macrophages and anti-inflammatory mediators. Moreover, there is growing interest in how inflammatory damage can spread spatially due to the motility of inflammatory mediators and immune cells. For example, impaired neutrophil chemotaxis is implicated in causing chronic inflammation under trauma and in ageing, while neutrophil migration is an attractive therapeutic target in ailments such as chronic obstructive pulmonary disease. We extend an existing homogeneous model that captures interactions between inflammatory mediators, neutrophils and macrophages to incorporate spatial behaviour. Through bifurcation analysis and numerical simulation, we show that spatially inhomogeneous outcomes can present close to the switch from bistability to guaranteed resolution in the corresponding homogeneous model. Finally, we show how aberrant spatial mechanisms can play a role in the failure of inflammation to resolve and discuss our results within the broader context of seeking novel inflammatory treatments.

Item Type: Journal article
Publication Title: Bulletin of Mathematical Biology
Creators: Bayani, A., Dunster, J.L., Crofts, J.J. and Nelson, M.R.
Publisher: Springer
Date: 2020
Volume: 82
Number: 4
ISSN: 0092-8240
Identifiers:
NumberType
10.1007/s11538-020-00709-yDOI
1312724Other
Divisions: Schools > School of Science and Technology
Record created by: Linda Sullivan
Date Added: 31 Mar 2020 16:13
Last Modified: 31 Mar 2020 16:13
URI: http://irep.ntu.ac.uk/id/eprint/39524

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year